Florida, 2004

Damaging Wind in Florida, August 18, 2004

August 18, 2004 · NWS JAX · 1 event in 1 county or zone

Portion of aircraft hanger roof blown off at Criag Airfield. A dumpster was also blown away from its original location and toward the field fenceline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Portion of aircraft hanger roof blown off at Criag Airfield. A dumpster was also blown away from its original location and toward the field fenceline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:09 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 1:09 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT WED AUG 18 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...MODELS PROGGING DRY AIR
INTO THE FORECAST AREA...WHICH CAN ALREADY BE SEEN AS CONVECTION
THIS AFTERNOON IS SUPPRESSED MUCH FURTHER SOUTH AND EAST AND IS NOT
AS WIDESPREAD AS PAST FEW DAYS. CONVECTION SHOULD COME TO A QUICKER
END THIS EVENING WITH A FEW SCTD STRONG TSTMS AND ISOLD SVR UNTIL
ABOUT SUNSET. FOR THU AFTN...DRIER AIR WILL WORK INTO SERN GA WITH
POPS RANGING FM 10% ACRS THE FAR NRN CWA TO 40% ACRS THE SRN CWA...
WHILE ON FRIDAY AFTERNOON...DRIER AIR ALOFT BEGINS TO PUSH OFF TO
THE EAST OF THE FORECAST AREA AND WILL ALLOW FOR A SLIGHT REBOUND
IN POPS ACRS SERN GA WITH A RANGE OF 20-40% WITH THE HIGHEST POPS
ACRE TH WESTERN CWA.

MOIST GROUND AND LIGHT WINDS/PARTLY CLOUDY SKIES WILL STILL PROMOTE
SOME RADIATIONAL FOG TONIGHT...WITH SOME PATCHY DENSE SPOTS ONCE
AGAIN BY MORNING.

TEMPS WILL CLIMB BACK INTO THE 90S ACROSS THE INLAND AREAS AND
REMAIN SLIGHTLY ABOVE NORMAL THROUGH FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...A WEAKENING BUT VERY
MOISTURE LADEN FRONT WILL PUSH INTO THE FORECAST AREA AND STALL OVER
THE WEEKEND. POPS WILL PROBABLY GET INTO THE LIKELY CATEGORY...BUT
HAVE KEPT THEM AS GOOD CHANCE FOR NOW. FRONT DISSIPATES ON MONDAY...
WHILE HIGH PRESSURE WILL BRIDGE TO THE NORTH OF THE FORECAST AREA
ON TUESDAY/WEDNESDAY AND AREA WILL COME UNDER DEEPER NORTHEASTERLY
THEN EASTERLY FLOW...BUT WINDS/SURGE DO NOT APPEAR TO REACH ABOVE
15 KNOTS AT THIS TIME. HIGH MOISTURE LEVELS OVER THE WEEKEND APPEAR
TO SLOWLY DRY A LITTLE BIT AS EASTERLY FLOW DEVELOPS BY THE MIDDLE
OF NEXT WEEK...BUT NOT SIGNIFICANTLY ENOUGH TO DROP POPS BELOW
CLIMO OF 30-50%.

&&

.MARINE...NO HEADLINES. WINDS TO REMAIN AT 10 KNOTS OR LESS AND SEAS
2 FEET OR LESS. EXCEPT SOME SLY NOCTURNAL SURGES CLOSE TO
15 KNOTS/SEAS 3 FEET ON FRIDAY AND SATURDAY NIGHTS AHEAD OF THE
WEAKENING FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 69 92 71 93 / 10 10 10 30
SSI 74 89 75 89 / 10 20 00 20
JAX 72 91 72 91 / 20 30 10 30
SGJ 73 88 75 87 / 20 30 20 30
GNV 70 91 71 91 / 20 40 30 40
OCF 70 91 71 91 / 20 40 20 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/TRABERT
Hazardous weather outlook, Aug 18, 10:15 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT WED AUG 18 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1115 AM EDT WED AUG 18 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG THE WEST AND EAST COAST SEABREEZES AND MOVE INLAND. THE BEST
COVERAGE OF STORMS WILL BE INLAND MAINLY WEST OF I-95 LATE IN THE
AFTERNOON AND EVENING. UPPER LEVEL DISTURBANCES WILL ALSO BE
MOVING THROUGH THE REGION DURING THAT TIME AND MAY ENHANCE THE
STORMS. DUE TO THE RELATIVELY WEAK STEERING WINDS...THE STORMS WILL
BE SLOW MOVERS AND MAY PRODUCE LOCALLY HEAVY RAINFALL IN EXCESS OF 2
INCHES IN A FEW AREAS. SOME OF THE STORMS MAY BECOME STRONG WITH
WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING THE MAIN CONCERNS...AND A FEW MAY BECOME SEVERE WITH LARGE
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED AFTERNOON THUNDERSTORMS ARE ANTICIPATED FOR THURSDAY
FOLLOWED BY A RETURN TO SCATTERED AFTERNOON AND EVENING STORMS
FOR FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED IN
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/HESS

In the hours before

Special weather statement, Aug 18, 1:57 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT WED AUG 18 2004

GAZ150-163-164-181945-

CHARLTON GA-CLINCH GA-WARE GA-
257 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...EASTERN CLINCH AND WARE COUNTIES FOR STRONG THUNDERSTORM
WINDS AND HAIL VALID UNTIL 345 PM EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF STEVEN FOSTER STATE
PARK...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND STEVEN FOSTER STATE PARK AND THE OKEFENOKEE
NATIONAL WILDLIFE REFUGE THROUGH 345 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 2:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT WED AUG 18 2004

FLZ024-GAZ165-166-182000-

COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
320 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 400 PM
EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER KINGSLAND...MOVING SOUTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE...CUMBERLAND ISLAND...
ST. MARYS...DUNGENESS AND YULEE THROUGH 400 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 2:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT WED AUG 18 2004

FLZ025-182045-

DUVAL FL-
358 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM
EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF TALBOT ISLAND...MOVING
EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TALBOT ISLAND AND LITTLE TALBOT ISLAND THROUGH 445 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 3:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT WED AUG 18 2004

FLZ038-182045-

FLAGLER FL-
400 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN FLAGLER
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM
EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF ANDALUSIA...WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ANDALUSIA THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 18, 3:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT WED AUG 18 2004

FLZ024-GAZ164>166-182100-

CHARLTON GA-COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
413 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...CHARLTON
AND CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 500 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF KINGS FERRY...OR
ABOUT 8 MILES EAST OF FOLKSTON...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS FERRY...KINGSLAND...
HARRIETTS BLUFF AND COLESBURG THROUGH 500 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 3:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT WED AUG 18 2004

FLZ038-182115-

FLAGLER FL-
443 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ESPANOLA...OR ABOUT 4 MILES WEST OF
BUNNELL...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND ESPANOLA...BUNNELL AND FLAGLER BEACH THROUGH
515 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 18, 3:45 PM EST
Where
Duval County, (Crg)craig Fld Jacks
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.333, -81.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413098.